Alert archive / Washington / Flash Flood Warnings in 2019

Flash Flood Warning 8, NWS Spokane, WA

July 2, 2019Ferry County, Okanogan County, Washington

NWS Spokane, WA issued this flash flood warning at Jul 2, 2019, 5:37 PM PDT for Ferry County, Okanogan County, Washington. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2019, 5:37 PM PDT (00:37 UTC)
Expired
Jul 2, 2019, 8:08 PM PDT
In force
3 hr
Issued by
NWS Spokane, WA
Area
Storm-based polygon
Flood severity
None

Counties Ferry County, WA, Okanogan County, WA

The radar

The Spokane radar (KOTX), 128 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 0.6 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2019-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 138 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2019-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
138 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
2064 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

904 
WGUS56 KOTX 030037
FFWOTX
WAC019-047-030330-
/O.NEW.KOTX.FF.W.0008.190703T0037Z-190703T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Spokane WA
537 PM PDT Tue Jul 2 2019

The National Weather Service in Spokane has issued a

* Flash Flood Warning for...
  West central Ferry County in northeastern Washington...
  East central Okanogan County in north central Washington...

* Until 830 PM PDT.

* At 534 PM PDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  the North Star burn scar and the Nespelem Community.

Excessive rainfall over the burn scar will result in a flash flood 
and debris flow moving through the Stepstone Creek and Gold Creek 
drainages. The debris flow can consist of rock, mud, vegetation and 
other loose materials.

LAT...LON 4818 11910 4841 11922 4859 11905 4862 11878
      4826 11872

$$

MF
1 follow-up statement
490 
WGUS76 KOTX 030308
FFSOTX

Flash Flood Statement
National Weather Service Spokane WA
808 PM PDT Tue Jul 2 2019

WAC019-047-030317-
/O.CAN.KOTX.FF.W.0008.000000T0000Z-190703T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ferry WA-Okanogan WA-
808 PM PDT Tue Jul 2 2019

...THE FLASH FLOOD WARNING FOR WEST CENTRAL FERRY AND EAST CENTRAL
OKANOGAN COUNTIES IS CANCELLED...

The heavy rain has ended in Okanogan and eastern Ferry counties. 
Flooding is no longer expected to pose a threat.

LAT...LON 4818 11910 4841 11922 4859 11905 4862 11878
      4826 11872

$$

GKOCH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 5:18 PM PDT, 19 minutes earlier.

Area forecast discussion, Jul 2, 5:18 PM PDT, 19 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
518 PM PDT Tue Jul 2 2019

.SYNOPSIS...
A slow moving low pressure system will bring the threat of showers
and thunderstorms to the Inland Northwest today and Wednesday.
Some slow moving storms may produce locally heavy rainfall across
portions of north central Washington this afternoon. The majority
of the region can expect drier and warmer weather for July Fourth.
The weather over the weekend will feature near average
temperatures and the threat of showers and thunderstorms near the
Canadian border.

&&

.DISCUSSION...
Tonight: Surface-based convection should begin to weaken this
evening as we lose solar heating. High resolution model guidance
does suggest that spotty showers will likely continue into the
overnight and early morning hours. The airmass will likely remain
quite moist across much of the forecast area, with pockets of
cloud cover. Some thermal profiles would suggest that some low
clouds may also develop overnight tonight into Wednesday morning.
Dang

Wednesday through Thursday: A closed low moves east Wednesday
morning reaching the Pullman/Lewiston areas before continuing
east to near Lookout Pass in the afternoon.  Models show two
areas of convection with this scenario. One near the low center
with convection firing over the higher terrain of SE Washington
into the Central Panhandle Mountains. The second area is a
lingering axis of instability over the northern mountains.
Isolated thunderstorms are expected to develop with uncapped
surface based CAPE between 600-1000 J/KG. Light steering flow
should keep this convection of the pulse variety where storms do
no last long. However the light steering flow also means some
storms will be capable of producing brief heavy rain. On Thursday
(Independence Day) this low pulls away from the area while
another systems drops south from BC. Models show the main threat
of showers and thunderstorms over the northern mountains. JW

Thursday night through Tuesday...Models are in good agreement in
transiting another relatively weak upper level trough through the
region with a continuing moist air mass with warm and seasonably
normal temperatures. Moderate instability will prevail each
afternoon and evening for a continuation of daily rounds of
mountain showers and at least a few thunderstorms concentrated on
the mountains north of the basin. Saturday afternoon and evening
may bring a slightly more widespread thunder threat...that is some
cells slipping off the mountains and into the northern and
western basin as a weak mid level cold front heralds the arrival
of the trough axis. Sunday this trough will transit through the
forecast area with the cool air aloft aiding in destabilization
for yet more showers and isolated thunderstorms across the north.

By the beginning of next week model differences come into play
with the GFS weakening the trough out into a moist zonal flow while
the ECMWF maintains a weak open trough over the area. the Ensemble
model blend hints at a continued weak trough for another day of
northern tier isolated showers and thunderstorms. By Tuesday it
looks like this latest disturbance will be out of the area or
weakened enough to provide a dry day region wide with a warming
trend to a bit above normal. /Fugazzi

&&

.AVIATION...
00Z TAFS: An upper level wave pushing very slowly down across the
northern mountains of WA and ID is interacting with moisture
wrapping around a low in south-central WA. The atmosphere is
plenty unstable for widespread thunderstorm development arcing
from KMWH to KGEG and KCOE, points northward and into the ID
Panhandle. Thunderstorms will be slow moving with the potential
for very heavy rainfall. There is low confidence that
thunderstorms will move over the airfields, thus went with vcts in
the TAFs. Thunderstorms will decay into showers overnight. A
redevelopment of thunderstorms will be possible Wednesday
afternoon at KGEG, KSFF and KCOE. /SVH

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        51  75  55  78  55  83 /  30  20   0  10  10  10
Coeur d'Alene  52  74  56  77  53  82 /  30  20   0  10  20  10
Pullman        48  72  52  76  52  82 /  20  10  10  10   0   0
Lewiston       56  79  57  84  60  89 /  20  10  10  10   0   0
Colville       45  79  47  81  46  83 /  80  30  10  20  30  40
Sandpoint      51  72  53  73  53  78 /  60  40  10  30  30  30
Kellogg        53  70  55  73  55  79 /  50  30  10  10  20  10
Moses Lake     53  82  58  86  58  90 /  20  10   0   0  10   0
Wenatchee      58  79  61  83  60  85 /  30  10   0   0   0   0
Omak           56  82  60  82  58  83 /  40  10   0  20  20  40

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Flash Flood Watch until 11 PM PDT this evening for East Slopes
     Northern Cascades-Okanogan Highlands-Okanogan Valley-
     Wenatchee Area.

&&
Hazardous weather outlook, Jul 2, 3:12 AM PDT, 14 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
312 AM PDT Tue Jul 2 2019

WAZ038-041>044-031200-
Okanogan Highlands-Wenatchee Area-East Slopes Northern Cascades-
Okanogan Valley-Waterville Plateau-
312 AM PDT Tue Jul 2 2019

This Hazardous Weather Outlook is for portions of Central
Washington and North Central Washington.

.DAY ONE...TODAY AND TONIGHT

Slow moving wet thunderstorms will be possible this afternoon
and evening across Chelan, Okanogan and Ferry counties.
This has the potential to impact burn scars in the north
Cascades and steep terrain of the Okanogan Highlands.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Slow moving wet thunderstorms will be possible Wednesday through
Thursday across Chelan, Okanogan and Ferry counties. This has the
potential to impact burn scars in the north Cascades and
steep terrain of the Okanogan Highlands.

IDZ001>004-026-027-WAZ031>037-031200-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-
312 AM PDT Tue Jul 2 2019

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...East Central Washington...Northeast
Washington and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

No hazardous weather is expected at this time.

In the hours before

Special weather statement, Jul 2, 1:54 PM PDT, 3 hours 43 minutes before
Special Weather Statement
National Weather Service Spokane WA
154 PM PDT Tue Jul 2 2019

WAZ037-022130-
Northeast Mountains WA-
154 PM PDT Tue Jul 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PEND OREILLE COUNTY
UNTIL 230 PM PDT...

At 153 PM PDT, Doppler radar was tracking a strong thunderstorm 18
miles west of Nordman, or 40 miles northwest of Priest River, moving
east at 10 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ione and Tiger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4865 11741 4875 11745 4879 11727 4865 11722
TIME...MOT...LOC 2053Z 259DEG 8KT 4870 11734

Dang
Special weather statement, Jul 2, 1:56 PM PDT, 3 hours 41 minutes before
Special Weather Statement
National Weather Service Spokane WA
156 PM PDT Tue Jul 2 2019

WAZ043-044-022130-
Waterville Plateau WA-Okanogan Valley WA-
156 PM PDT Tue Jul 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DOUGLAS COUNTY UNTIL
230 PM PDT...

At 156 PM PDT, Doppler radar was tracking a strong thunderstorm 15
miles east of Bridgeport, or 33 miles south of Omak, moving northeast
at 10 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Nilles Corner and Leahy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4787 11938 4797 11948 4804 11934 4793 11921
TIME...MOT...LOC 2056Z 232DEG 8KT 4794 11936

Dang
Local storm report, Jul 2, 3:35 PM PDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
335 PM PDT TUE JUL 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HEAVY RAIN       WATERVILLE              47.65N 120.07W
07/02/2019  M0.50 INCH       DOUGLAS            WA   TRAINED SPOTTER

            HEAVY RAIN IS CAUSING SIGNIFICANT PONDING ON
            SURROUNDING PROPERTY.

&&
Local storm report, Jul 2, 4:10 PM PDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
410 PM PDT TUE JUL 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HEAVY RAIN       1 NNE WATERVILLE        47.66N 120.06W
07/02/2019  M1.29 INCH       DOUGLAS            WA   TRAINED SPOTTER

            RAINFALL TOTAL SINCE THE MORNING.

&&
Local storm report, Jul 2, 4:19 PM PDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
419 PM PDT TUE JUL 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     DEBRIS FLOW      1 WNW DOUGLAS           47.62N 120.02W
07/02/2019                   DOUGLAS            WA   LAW ENFORCEMENT

            FLASH FLOODING CAUSED MUD TO FLOW OVER THE
            ROADWAY ON SR2 MP153 - 4 MILES EAST OF
            WATERVILLE (DOUGLAS COUNTY). ROADWAY IS
            FULLY BLOCKED.

&&
Local storm report, Jul 2, 4:30 PM PDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
430 PM PDT TUE JUL 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     DEBRIS FLOW      4 N ENTIAT              47.74N 120.22W
07/02/2019                   CHELAN             WA   LAW ENFORCEMENT

            MUD SLIDES DUE TO FLASH FLOODING - SR97A
            MP220 ABOUT 5-6 MILES NORTH OF ENTIAT IN
            CHELAN COUNTY.

&&

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 5:05 PM PDTAreal Flood AdvisoryOTXPend Oreille86 min

Nearby

Flash Flood Warnings in Washington, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.